Alert archive / Hawaii / High Surf Advisories in 2024
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jun 7, 2024, 8:39 AM HST for 4 counties in Hawaii. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2024, 8:39 AM HST (18:39 UTC)
- Expired
- Jun 11, 2024, 3:24 AM HST
- In force
- 4 days
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241 WHHW40 PHFO 071839 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 839 AM HST Fri Jun 7 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES... .The current south swell is a bit stronger than forecast, generating surf slightly higher than forecast at High Surf Advisory threshold. While this advisory expires after tonight, another south swell expected to peak late Saturday into Sunday will boost surf heights above advisory threshold again. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 080745- /O.NEW.PHFO.SU.Y.0021.240607T1839Z-240608T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 839 AM HST Fri Jun 7 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Surf 7 to 10 feet. * WHERE...South facing shores of Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the Big Island. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$ Powell
9 follow-up statements
140 WHHW40 PHFO 080138 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 PM HST Fri Jun 7 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES... .The current south swell continues to generate surf at High Surf Advisory threshold. While this advisory expires after tonight, another south swell expected to peak late Saturday into Sunday will boost surf heights above advisory threshold again. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 081445- /O.CON.PHFO.SU.Y.0021.000000T0000Z-240608T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 338 PM HST Fri Jun 7 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Surf 7 to 10 feet. * WHERE...South facing shores of Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the Big Island. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
286 WHHW40 PHFO 081313 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 AM HST Sat Jun 8 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES... .The current south (180 deg) swell will decline slightly just below advisory levels today, but a bigger moderate long period south- southwest (190-200 deg) swell is expected to slowly fill in this afternoon as long period forerunners arrive, then peak Sunday night into Monday. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 090215- /O.EXT.PHFO.SU.Y.0021.000000T0000Z-240611T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 313 AM HST Sat Jun 8 2024 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf up to 10 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
917 WHHW40 PHFO 090100 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 300 PM HST Sat Jun 8 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL 6 PM HST MONDAY... .A new long-period south-southwest (200 degrees) swell will build Sunday into Monday, then gradually diminish. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 091400- /O.CON.PHFO.SU.Y.0021.000000T0000Z-240611T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 300 PM HST Sat Jun 8 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf up to 10 feet through Sunday, potentially bigger on Monday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$ Birchard
721 WHHW40 PHFO 091346 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 346 AM HST Sun Jun 9 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL 6 PM HST MONDAY... .A new long-period south-southwest (200 degrees) swell will slowly build today, peak tonight through Monday, then gradually diminish. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 100300- /O.CON.PHFO.SU.Y.0021.000000T0000Z-240611T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 346 AM HST Sun Jun 9 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf of 5 to 7 feet building to 7 to 10 feet tonight through Monday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
105 WHHW40 PHFO 101343 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 343 AM HST Mon Jun 10 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL 6 PM HST THIS EVENING... .A long-period south-southwest (200 degrees) swell moving through will continue to generate advisory-level surf today, which could persist into the overnight hours tonight. A downward trend is expected Tuesday through midweek as the swell begins to ease. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 110245- /O.CON.PHFO.SU.Y.0021.000000T0000Z-240611T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 343 AM HST Mon Jun 10 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 8 to 12 feet this morning, then lowering to 7 to 10 feet this afternoon. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
732 WHHW40 PHFO 101855 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 855 AM HST Mon Jun 10 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL 6 PM HST THIS EVENING... .A long-period south-southwest (200 degrees) swell moving through will continue to generate advisory-level surf through tonight. A downward trend is expected Tuesday through midweek as the swell begins to ease. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 110800- /O.EXT.PHFO.SU.Y.0021.000000T0000Z-240611T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 855 AM HST Mon Jun 10 2024 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf of 8 to 12 feet through today lowering early Tuesday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
272 WHHW40 PHFO 102043 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 1043 AM HST Mon Jun 10 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL 6 AM HST TUESDAY... .A long-period south-southwest (200 degrees) swell moving through will continue to generate advisory-level surf through tonight. A downward trend is expected Tuesday through midweek as the swell begins to ease. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 110800- /O.EXT.PHFO.SU.Y.0021.000000T0000Z-240611T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 1043 AM HST Mon Jun 10 2024 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf of 8 to 12 feet through today lowering early Tuesday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
464 WHHW40 PHFO 110123 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 323 PM HST Mon Jun 10 2024 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL 6 AM HST TUESDAY... .A long-period south-southwest (200 degrees) swell is beginning to trend down but will continue to generate advisory- level surf through tonight. Surf is expected to drop below advisory levels by Tuesday morning. HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 111430- /O.CON.PHFO.SU.Y.0021.000000T0000Z-240611T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 323 PM HST Mon Jun 10 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf of 8 to 12 feet lowering to 7 to 10 feet tonight. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
144 WHHW40 PHFO 111324 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 324 AM HST Tue Jun 11 2024 ...HIGH SURF ADVISORY IS CANCELLED FOR SOUTH FACING SHORES... HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052- 111430- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-240611T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 324 AM HST Tue Jun 11 2024 ...HIGH SURF ADVISORY IS CANCELLED... Surf has fallen below advisory levels along south facing shores. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jun 7, 3:00 AM HST, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 7, 3:00 AM HST, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 300 AM HST Fri Jun 7 2024 .SYNOPSIS... Light winds will continue today with ridge just north of Kauai. Over the weekend the ridge is expected to lift northward, allowing trade winds to gradually return and strengthen. Moderate to locally breezy trade wind conditions are expected by Sunday, and persist into the middle of the new week. Very stable conditions will greatly limit shower activity through the weekend, with a slight increase in windward showers expected Monday and Tuesday. A more typical trade wind pattern should return by the middle of next week. && .DISCUSSION... As expected, no significant changes to the forecast or forecast philosophy with the morning package. The PoPs and associated fields were updated to reflect the latest guidance from the NBM from Monday night onwards. A relatively dry trade wind pattern is expected, through mid week, with a more typical trade wind pattern expected Thursday onwards. An east to west oriented ridge remains north of Kauai, maintaining light winds across the state. As expected, clouds largely dissipated over the islands overnight with land breezes that formed in the light wind regime. Some cloud development is expected over the islands today with afternoon sea breezes. Chances of showers will remain very limited as the inversion heights remains below 5 kft, which will keep cloud development very shallow. The ridge will begin to lift northward over the weekend, which will allow the trades to gradually return from south to north. Moderate to locally breezy conditions are expected by Sunday and persist into the middle of next week. Clouds and showers will return to the more typical windward and mauka areas, however shower activity will remain limited across the entire state over the weekend due to very stable conditions from low inversion levels. The trade wind inversion will begin to lift early next week, which should bring a slight increase in trade wind showers Monday and Tuesday, but will still remain drier than normal for this time of year. A more typical trade wind pattern should return during the middle to latter half of the week with rising inversion heights. && .AVIATION... A weak pressure gradient across the region will maintain light winds across the state today. As a result, daytime sea breezes and nighttime land breezes are expected to develop. Then winds will gradually strengthen tomorrow as the ridge of high pressure lifts slightly northward. Shower activity is expected to remain limited through the period due to the presence of a relatively dry air mass. VFR conditions will generally prevail, with brief MVFR conditions possible through this evening. AIRMET Sierra is in effect for tempo mountain obscuration for leeward sections of the Big Island. These conditions should improve later this morning as land breezes help to dispel the lower cloud cover. && .MARINE... A weak elongated ridge in the northern offshore waters will hold in place over the region. Expect wind speeds to remain below Small Craft Advisory (SCA) threshold through Saturday. High pressure looks to redevelop north of the state over the weekend allowing moderate trade winds to build back. Models show the potential for SCA conditions across typical windier waters around Maui County and the Big Island by Sunday. The current south-southwest swell will peak today and steadily decline through the weekend. Another, yet bigger moderate long period south- southwest swell will build through Saturday, peak Sunday night into Monday and could reach High Surf Advisory level criteria of 10 feet at the peak of the event. A moderate long period south swell is expected to reach HSA levels late next week too. The current small northwest swell continues to decline. However, a reinforcing pulse from the northwest will build in late this afternoon to give north facing shores a small bump. Wind waves for east facing shores have diminished significantly and will remain small into the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...M Ballard AVIATION...Farris MARINE...Shigesato
Nearby
High Surf Advisories in Hawaii, 2024Every high surf advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.